Thunderstorm Wind, Franklin
- When
- July 29, 4:30 PM EST
- Where
- Franklin County, 2 mi N of Tupper Lake
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 44.267, -74.450
A surface cold front and mid-level atmospheric disturbance moved across a moderately unstable airmass across northern New York on the afternoon of the 29th, that resulted in the development of scattered thunderstorms. A severe thunderstorm that produced up to Quarter size diameter hail in South Colton (St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A surface cold front and mid-level atmospheric disturbance moved across a moderately unstable airmass across northern New York on the afternoon of the 29th, that resulted in the development of scattered thunderstorms. A severe thunderstorm that produced up to Quarter size diameter hail in South Colton (St. Lawrence county), later moved into the Adirondack community of Tupper Lake and produced damage consistent with a microburst. Dozens of trees were snapped or blown down in a straight-line wind pattern, which caused damage to cars, campers and some cabins at a campground in Big Wolf Lake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 29, 3:14 PM EST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 414 PM EDT SAT JUL 29 2006 .SHORT TERM /TONIGHT THROUGH TUESDAY/... MOST SIGNIFICANT PROBLEM IN THE SHORT TERM IS THE CONVECTION ONGOING ACRS FA ATTM. SVR THNDSTRM WATCH IN EFFECT FOR NRN NY AND WRN VT UNTIL 10 PM. MDT INSTABILITY WITH CAPES 1000-2000 J/KG AND UNIDIRECTIONAL SHEAR COUPLED WITH WEAK CDFNT APRCHG FA FROM SRN ONT/QUE RESULTING IN SCT TSTRMS ACRS RGN. HOWEVER...MOST ORGANIZED AND WIDESPREAD ACTIVITY LIES SOUTH OF FA ATTM WHERE DYNAMICS AND PARAMETERS MORE FAVORABLE. BIGGEST THREAT WILL BE POTENTIAL FOR DAMAGING WIND. WILL ALSO NEED TO MONITOR HVY RAIN THREAT. THIS DUE LARGELY TO YESTERDAYS RAIN AND THNDSTRMS ACRS CNTRL PORTION OF FA WHERE FFG VALUES HAVE BEEN LOWERED SIGNIFICANTLY. STORMS THIS PM ARE FAST MOVERS HOWEVER (30 + KTS)...SO FLOOD THREAT ONLY PSBL IF ANY TRAINING WERE TO OCCUR. WITH LOSS OF DAYTIME HEATING THIS EVENING ALG WITH PASSAGE OF CDFNT...TSRA ACTIVITY WILL DIMINISH. LINGERING SHRA PSBL OVRNGHT...MAINLY SRN SECTIONS. OTHERWISE...EXPECT A SLIGHTLY COOLER/DRIER AIRMASS TO BUILD INTO FA. PTCHY FOG PSBL...MAINLY IN MTN/RIVER VLYS. FRONT STALLS SOUTH OF FA SUNDAY WHILE WEAK HIGH MOVES ACRS RGN. THIS WILL RESULT IN PARTLY SUNNY SKIES AND MORE SEASONABLE TEMPS. CANT RULE OUT SHRA/TSRA SRN SECTIONS...DUE PROXIMITY OF STALLED FRONT. MAINLY DRY WX EXPECTED TO CONTINUE SUN NITE/MONDAY AS WE RMN UNDER INFLUENCE OF HIGH PRESSURE. WITH NW FLOW ALOFT HOWEVER...WILL HAVE TO WATCH FOR ANY MCS DVLPMNT WHICH MAY OCCUR UPSTREAM OVER NRN GRTLKS. FOR NOW THOUGH...HAVE GONE WITH A DRY FCST MONDAY. HOT AND VERY HUMID AIR MAKES A RETURN VISIT TUES. DURING THE TRANSITION...EXPECT A CHC SHWRS/THNDSTRMS MON NITE/TUES AM...AND CHC TSTRMS AGAIN LATER TUE PM/EVENING. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... OVERALL GOOD AGREEMENT WITH NUMERICAL MODELS FOR THE EXTENDED PERIODS WITH VERY WARM TEMPS EXPECTED TUES INTO WEDS...THEN COOL WX ANTICIPATED TOWARD WEEKS END. THIS COMBINED WITH GOOD RUN TO RUN CONTINUNITY HAS LED TO ABOVE AVERAGE FORECASTER CONFIDENCE. VERY WARM SOUTHERLY FLW DEVELOPS TUES INTO WEDS AS SFC LOW LIFTS ACRS THE GREAT LAKES INTO SOUTHERN CANADA AND PUSHES OUR 85H TEMPS ABOVE 20C. WL MENTION TEMPS INTO THE 90S WITH A VERY MUGGY AIRMASS EXPECTED FOR WEDS. THIS AIRMASS AND PLENTY OF LLVL INSTABILITY WL COMBINED WITH SEVERAL WEAK 5H VORTS IN THE FLW ALOFT AND APPROACHING SFC COLD FRNT TO PRODUCE A CHC FOR AFTN/EVENING SHOWERS AND THUNDERSTORMS ON WEDS. BOTH DGEX AND GFS SHOW A SIGNIFICANT FRNT PUSHING ACRS OUR FA LATE WEDS INTO THURS WITH A CHANCE OF MORE SHOWERS AND THUNDERSTORMS. GIVEN...FAST PROGRESSIVE ULVL FLW WL TREND TOWARD QUICKER DGEX AND 00Z GFS SOLUTIONS FOR FROPA TIMING. OTHERWISE...LLVL CAA DEVELOPS BEHIND FRNT ON THURS INTO FRIDAY WITH PROGGED 85H TEMPS FALLING BACK INTO THE LOWER 10S. SFC HIGH PRES LOCATED OVER THE CENTRAL GREAT LAKES WL KEEP COOL NORTHERLY FLW ACRS OUR FA WITH PLENTY OF SUNSHINE EXPECT TOWARD NEXT WEEKEND. TEMPS WL BE AT OR SLIGHTLY BELOW NORMAL FOR FRIDAY INTO SATURDAY. && .AVIATION (18Z-18Z)... SHORT TERM AVIATION CONCERN WL BE DEVELOPMENT OF TS THIS AFTN IN VERY WARM AND UNSTABLE AIRMASS. CRNT SAT PICS SHOW PLENTY OF CUMULUS CLOUDS DEVELOPING WITH SOME RADAR RETURNS ACRS NNY AND CENTRAL VT ATTM. GIVEN...EXPECTED LIMITED AREAL COVERAGE AND INTENSITY OF CELLS WL JUST MENTION CB IN TAFS AT MPV/BTV...BUT PLACE VCTS AT MSS/SLK. FEEL BEST CONCENTRATION OF STORMS WL BE ACRS NNY...BASED ON BETTER ULVL SUPPORT AND INCREASED LLVL CONVERGENCE FROM SFC COLD FRNT ENTERING THE SLV. HOWEVER...WL CONT TO MONITOR CLOSELY CXX RADAR FOR POTENTIAL TS DEVELOPMENT NEAR BTV/MPV AIRPORTS...FOR POSSIBLE MENTION OF STORMS. TONIGHT...EXPECT SOME LEFTOVER MOISTURE BTWN 025-050KFT TO LINGER ACRS TAF SITES AND MAY PREVENT DEVELOPMENT OF FOG. WL JUST TEMPO LWER VIS AT SLK/MPV ATTM AND NOT MENTION THE FORMATION OF FOG ATTM. ALSO...DRIER AIR WL BE ADVECTING INTO CWA ON NW WINDS BEHIND SFC FRNT. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...RJS LONG TERM...TABER AVIATION...TABER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 338 AM EDT SAT JUL 29 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-300745- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 338 AM EDT SAT JUL 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT A COOL FRONT WILL MOVE INTO NORTHERN NEW YORK THIS AFTERNOON AND VERMONT TONIGHT. THE AIRMASS AHEAD OF THIS FRONT IS STILL WARM AND UNSTABLE...THUS THE CHANCE OF SHOWERS AND THUNDERSTORMS LATER TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AFTER A BRIEF REPRIEVE FROM THE WARM AND HUMID AIRMASS ON SUNDAY...THE FLOW WILL REESTABLISH ITSELF BACK INTO THE WARM...HUMID AND VERY UNSTABLE PATTERN. THEREFORE...A CHANCE OF SHOWERS AND THUNDERSTORMS LATE MONDAY THROUGH THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... NO ACTIVATION REQUESTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 258 PM EDT SAT JUL 29 2006 NYZ026>031-034-035-087-VTZ001-002-005-009-011-016>019-300200- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON- WESTERN RUTLAND-EASTERN FRANKLIN-EASTERN CHITTENDEN- EASTERN ADDISON-EASTERN RUTLAND- INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH... STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA... LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM... GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON... MIDDLEBURY...VERGENNES...RUTLAND...ENOSBURG FALLS...RICHFORD... UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...KILLINGTON 258 PM EDT SAT JUL 29 2006 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHERN NEW YORK AND PORTIONS OF WESTERN VERMONT UNTIL 10 PM... A COLD FRONT DROPPING SOUTH FROM SOUTHERN CANADA WILL INTERACT WITH PLENTY OF LOW LEVEL MOISTURE AND INSTABILITY TO PRODUCE STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ACROSS NORTHERN NEW YORK AND WESTERN VERMONT THROUGH EARLY THIS EVENING. THEREFORE A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM THIS EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE STRONG AND DAMAGING WIND GUSTS...ALONG WITH ISOLATED HAIL. IN ADDITION...DANGEROUS CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE. PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER SITUATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 401 PM EDT SAT JUL 29 2006 VTZ008-010-018-292100- WASHINGTON-ORANGE-EASTERN ADDISON- INCLUDING...AINSWORTH STATE PARK...ALLIS STATE PARK...ALPINE VILLAGE...BRAINTREE...BROOKFIELD...CHELSEA...CORINTH...CORINTH CORNERS...EAST BRAINTREE...EAST BROOKFIELD...EAST RANDOLPH...EAST ROXBURY...EXIT 4 I89...EXIT 5 I89...FAYSTON...NORTHFIELD...ROXBURY... SOUTH LINCOLN...SOUTH WASHINGTON...STRAFFORD...TUNBRIDGE... VERSHIRE...WAITSFIELD...WARREN...WASHINGTON...WEST BROOKFIELD AND WILLIAMSTOWN 401 PM EDT SAT JUL 29 2006 AT 400 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS SHOWERS AND THUNDERSTORMS ALONG A MONKTON TO WARREN TO CHELSEA LINE MOVING SOUTHEAST AT 20 TO 25 MPH. THE THUNDERSTORMS WILL BE NEAR ROXBURY BY 430 PM...NEAR NORTHFIELD BY 440 PM...NEAR BROOKFIELD...WEST BROOKFIELD BY 450 PM AND 6 MILES SOUTHWEST OF WILLIAMSTOWN BY 500 PM. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM. SMALL HAIL AND WIND GUSTS OF 45 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS. IN ADDITION...LOOK FOR FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWN POURS. RAINFALL AMOUNTS ALONG THIS LINE WILL BE BETWEEN FOUR AND SIX TENTHS OF AN INCH. TABER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 505 PM EDT SAT JUL 29 2006 VTZ010-012-292200- ORANGE-WINDSOR- INCLUDING...CHELSEA...ELY...EXIT 13 I91...EXIT 14 I91...EXIT 2 I89... EXIT 3 I89...FAIRLEE...NORWICH...POST MILLS...SHARON...SOUTH ROYALTON...STRAFFORD...THETFORD...THETFORD HILLS STATE PARK... TUNBRIDGE...UNION VILLAGE...WEST FAIRLEE AND WEST HARTFORD 505 PM EDT SAT JUL 29 2006 AT 505 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER STRAFFORD...MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR THETFORD HILLS STATE PARK AND EXIT 14 ON I91 BY 520 PM. LOOK FOR LOCALLY HEAVY RAINFALL...CLOUD TO GROUND LIGHTNING...GUSTY WINDS TO 40 MPH...AND SMALL HAIL ACROSS SOUTHERN ORANGE AND NORTHERN WINDSOR COUNTIES IN EAST CENTRAL VERMONT THROUGH 6 PM. BANACOS
The Burlington radar (KCXX), 106 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526945.